Results 1 to 13 of 13

Thread: Really struggling

  1. #1

    Join Date
    Jul 2006
    Location
    Western Sydney
    Posts
    253

    Default Really struggling

    Help! I've been on metformin for 4 weeks now and just upped my dosage to 1500mg per day. I've dealth pretty well with side effects until now. I'm constantly nauseous to the point where I can't be near food at all and throw up at the drop of a hat. I'm constantly hot (usually I'm the one complaining about the cold and now DH has to wear a jumper inside because I have the aircon on freezing and the vents on me!). I'm also getting twitches and a metallic taste in my mouth



    I know these are all known side effects of metformin but I didn't think I'd be so unlucky to get this many! I'm due to go back to the Dr to check my progress, but I still don't have AF so don't know whether it's worth going back just yet...

    Anyone had these sorts of symptoms? Any tips on how to deal with them?

  2. #2

    Join Date
    Nov 2005
    Location
    in a house!
    Posts
    6,125

    Default

    oh suz

    Is there ANY chance you could be pregnant? Gosh I hope so!!

    Metformin can be a horrible drug and it made me really sick too, so I stopped taking it and switched to clomid instead which worked!!

    I hope the doc can sort it out for you princess

  3. #3

    Join Date
    Jun 2006
    Location
    Penrith, NSW
    Posts
    1,979

    Default

    Sorry you're feeling so crap Suz It does sound like m/s - which i wouldn't wish upon anyone. Hope Dr Rowe can sort you out asap. Let me know if there's anything i can do to help, eg make some meals????

  4. #4

    Default

    My first thought on reading this was "sounds like she's pregnant!" Have you tested, Suz?

    Metformin can be fairly evil in terms of side effects - best thing I can recommend for you right now is to drop your dose back. Go back to 1 tablet per day until you feel better, then increase to two tablets again, and then when you have no more side effects from that dose increase, wait an extra week and then up the dose to 1500mg. It may seem like you are going backwards, but there's no point forcing yourself to be miserable and not coping with the side effects. Usually a slower increase does the trick. This is based on the instructions from my rheumatologist and what I had to do to get on to one of my arthritis meds first time around - it's the only one that's safe to have while pregnant, so I was determined to make it work for me, I just had to increase more slowly than normal. The good news was that after the first failed attempt to get on to the drug, when I stopped and then started with much slower (and smaller) dose increases, I was absolutely fine.

    Drop the dose back for a bit, and if you then still feel like hell, go hassle your doctor again.

    Hope you feel better soon.

    BW

  5. #5

    Join Date
    Oct 2006
    Location
    Melbourne
    Posts
    1,798

    Default

    Sorry to hear you are feeling so terrible Suz

    I agree with BW though - maybe going up to 1500mg in four weeks is too much for your body to take??? Anyhow I would go back to the Dr and discuss it.

    I found that metformin alone didn't work for me but combined low dose metformin (50mg I think?) and clomid did! Also I didn't feel unwell at the low dose of metformin. Might be something to think about??

    Good luck, I hope you feel a bit better soon!

  6. #6

    Join Date
    Jul 2006
    Location
    Western Sydney
    Posts
    253

    Default

    Thanks for your support girls. Ended up going to the doctor this afternoon because I was so sick at work. She has dropped my dosage back to 500mg a day but was a bit concerned about the amount of twitching I was getting in my face and limbs. The good news is that she has referred me to a gyno (Fletch, Dr Pardey here I come )

    Off to go on a lovely weekend away with my DH so will be back Sunday

  7. #7

    Join Date
    Feb 2006
    Location
    AUSTRALIA
    Posts
    1,263

    Default

    I hope your feeling better with the lower dose. Ive just started Metformin recentally, a week of it already.

    Feel free to PM me if you want to swap side effects ROFL

    P.S My air con is on here too!

    Love Sum

  8. #8

    Default

    I think it's kinda funny that the doctor agreed with what I suggested.

    Suz, you'll probably find that next time you increase the dose, you'll have a lot less trouble with it. Hope you feel better soon.

    BW

  9. #9

    Join Date
    Dec 2006
    Location
    In my own private paradise
    Posts
    15,272

    Default

    i agree that increasing dose slowly is much better - i found that i was still struggling once put up to 1700mg by FS even though it was done gradually - so FS decided to change me to extended release tabs - have been dropped back to 1000mg (two tabs) each night - and it has been bliss!!! haven't noticed anything - in fact, i'm probably feeling better than i have in ages. apparently, with the extended release tabs, you don't need to be on such a high dose to get the same effect (i grilled FS the other day cos i was seriously worried that the reduction in dosage would be harming our ttc journey!)

    hope you're feeling better

  10. #10

    Join Date
    Jul 2006
    Location
    Western Sydney
    Posts
    253

    Default

    Thanks for your support girls. I've booked in to see the gyn on 26 March - I was lucky because the first appointment they could give me was 1st June!!! and then someone cancelled - phew.

    I stopped taking my tablets over the weekend so I could actually enjoy myself (we had an awesome weekend!) and I felt like a different woman - no nausea, got my appetite back, felt more energetic. I started back on 1000mg per day and have gone back to feeling cruddy, but not as bad as last week.

    Oh well, I'll just hang out to see what the gyn says

    And BW, you're always right!

  11. #11

    Default

    Suz, I'd try starting back on 500mg, just to go a little easier on yourself. When you see the gyn, you may want to ask about slow release (XR) metformin if you aren't already on it - I've been on it for a while and have had even less problems than before. I think I've got to switch back to the normal one when I start on the script from the FS though... hopefully it won't be too bad.

    Suz, I just wish I could get my body to work right! Now starting IVF Plan C.

    BW

  12. #12

    Default

    LOl I thought pg symptoms also!

    Suz, I bit the bullet and did the 1500mg a day and stayed on it. It took 6 looong weeks to settle down,(TMI) up all night on the toilet. I had gone up and down a lot of times, but decided just to stay on the higher dose until I could get used to it. I had the luxury of doing this though as me going to work wasn't a necessity (we have our own business) and DP handled the cooking and housecleaning.

    I agree with BW, if you want it not to be too nasty again, go back down to 500mg for a good long while. It can take months to get used to that dose before being up to up it. I personally dont' think the 1500 a day is suitable for everyone.

    It's miserable, I know

  13. #13

    Join Date
    Jun 2006
    Location
    Penrith, NSW
    Posts
    1,979

    Default

    Just wanted to wish you luck with your gyno appointment tonight Hope you get some great advice!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •